Hail, Cuming
- When
- September 14, 6:50 AM CST
- Where
- Cuming County, 0.86 mi NE of West Pt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.840, -96.710
An area of severe thunderstorms moving southeast across east central Nebraska and western Iowa produced hail up to golf ball size across Washington, Colfax, and Cuming Counties in Nebraska and Pottawattamie County, Iowa during the morning of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of severe thunderstorms moving southeast across east central Nebraska and western Iowa produced hail up to golf ball size across Washington, Colfax, and Cuming Counties in Nebraska and Pottawattamie County, Iowa during the morning of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 14, 5:26 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 626 AM CDT Sat Sep 14 2019 .SHORT TERM...(Today through Monday) Issued at 247 AM CDT Sat Sep 14 2019 Quiet weather prevailed overnight, with southerly winds and increasing cloud cover. Low temperatures ranged from the upper 50s to mid 60s. A weak upper level disturbance will continue to move across the Northern Plains, Saturday, pushing a weak cold front through the region at the surface. A southwesterly low level jet will promote warm air advection and a bit of moisture pooling ahead of the front this morning. This could lead to the development of a few showers and storms early this morning, generally along a line from around Columbus to Wayne, NE. Given the weak forcing along this boundary, there could be a lull in convection early this afternoon as the low level jet weakens. Peak daytime heating in the late afternoon/early evening could be enough to re-ignite a few storms ahead of the front, as highs eventually climb into the mid 80s, and dewpoints soar into the upper 60s and low 70s. However, the best chance for thunderstorm activity will be when the low level jet intensifies once again Sunday evening and overnight. 1500-2000 J/kg of MLCAPE will be available, in addition to up to 30-40kts of 0-6 km bulk shear, today. Given these parameters, it wouldn't be out of the question to see a couple of strong to severe storms capable of producing strong winds and hail late this afternoon and evening. Precipitation should move southeast of CWA by early Sunday morning. An upper ridge will build into the nation's midsection Sunday and Monday, keeping the forecast area dry. Highs will remain above normal, in the upper 80s to around 90 degrees Sunday and Monday. Dewpoints in the upper 60s will make it feel more like the low to mid 90s. .LONG TERM...(Monday night through Friday) Issued at 247 AM CDT Sat Sep 14 2019 An upper trough will dig into the western CONUS early next week, eventually ejecting northeast through Montana and North Dakota. The surface reflection of this system will pull a frontal boundary through the forecast area Tuesday night. This feature could linger in the region, providing several chances for showers and storms through the latter half of next week. Highs will remain above normal, in the upper 80s Tuesday and mid 80s Wednesday, before gradually dropping into the upper 70s by Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 623 AM CDT Sat Sep 14 2019 Scattered showers and thunderstorms will continue to pass through KOMA and KLNK for the first few hours this morning. Otherwise, skies should scatter out with VFR conditions continuing into the evening. Another chance for scattered thunderstorms arrives at the TAF sites as early as 00z this evening and this chance continues through 06z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 303 AM CDT Sat Sep 14 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 303 AM CDT Sat Sep 14 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Isolated, non-severe thunderstorms will be possible Saturday morning over parts of eastern Nebraska. Storm chances will increase Saturday afternoon, especially late in the afternoon. Chances will continue in the evening and into Saturday night. The strongest storms will be capable of hail to quarter size and wind gusts up to 50 to 60 mph. Minor flooding is expected along Ponca Creek around Verdel. Minor flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Plattsmouth downstream into Missouri. .DAYS TWO THROUGH SEVEN...Sunday through Friday Significant rises in water levels are expected along the Missouri River by next week, as runoff from record flooding in southeast South Dakota enters the system. This will likely push the Missouri River above flood stage from near Decatur, southward into Missouri by next Wednesday. Impacts are possible along portions of Interstates 29 and 680 in western Iowa. Low lying areas along the river will experience additional flooding. Though impacts along the river may be significant, flooding should not reach the levels that were seen earlier in the year. The next chance for thunderstorms is from Tuesday night into Friday. Severe weather potential remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed today or tonight.
The Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 12:50 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857465, 857466, 857467, 857468, 857469, 857470, 857471, 857472.